Alert archive / Kentucky / Tornado Warnings in 2023
Tornado Warning 14, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Jun 25, 2023, 11:15 PM EDT for Estill County, Lee County, Kentucky. It was in force for 15 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2023, 11:15 PM EDT (03:15 UTC)
- Expired
- Jun 25, 2023, 11:30 PM EDT
- In force
- 15 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Estill County, KY, Lee County, KY
The radar
The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 11:18 PM EDT | TSTM WND DMG | Ravenna, KY | Multiple trees were downed and damage to a carport along KY 1645 on east side of Ravenna. The event time is radar estimated. |
| Jun 25, 11:28 PM EDT | TSTM WND DMG | 1 Nnw Cressmont, KY | Multiple trees were reported to have been blown down on Spencer Ridge Road. The even time is radar estimated. |
| Jun 25, 11:28 PM EDT | TSTM WND DMG | 1 Nnw Cressmont, KY | Multiple trees were reported to have been blown down on Spencer Ridge Road. The even time is radar estimated. |
| Jun 25, 11:36 PM EDT | TSTM WND DMG | Proctor, KY | A tree was reported to have been blown down onto a house in Beattyville. The event time is radar estimated. |
| Jun 25, 11:36 PM EDT | TSTM WND DMG | Proctor, KY | A tree was reported to have been blown down onto a house in Beattyville. The event time is radar estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 10:21 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.9
The text
As transmitted.
729
WFUS53 KJKL 260315
TORJKL
KYC065-129-260330-
/O.NEW.KJKL.TO.W.0014.230626T0315Z-230626T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
1115 PM EDT Sun Jun 25 2023
The National Weather Service in JACKSON KY has issued a
* Tornado Warning for...
Southeastern Estill County in east central Kentucky...
Central Lee County in southeastern Kentucky...
* Until 1130 PM EDT.
* At 1115 PM EDT, a severe thunderstorm capable of producing a
tornado was located over Wagersville, or near Irvine, moving east
at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Pinnacle around 1120 PM EDT.
Willow Shoals around 1125 PM EDT.
Beattyville around 1130 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3768 8363 3767 8363 3750 8375 3760 8399
3771 8397
TIME...MOT...LOC 0315Z 289DEG 42KT 3764 8392
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
GEERTSON1 follow-up statement
344
WWUS53 KJKL 260325
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1125 PM EDT Sun Jun 25 2023
KYC065-129-260334-
/O.EXP.KJKL.TO.W.0014.000000T0000Z-230626T0330Z/
Estill KY-Lee KY-
1125 PM EDT Sun Jun 25 2023
...THE TORNADO WARNING FOR SOUTHEASTERN ESTILL AND CENTRAL LEE
COUNTIES WILL EXPIRE AT 1130 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 400 AM EDT for
southeastern and east central Kentucky.
LAT...LON 3768 8363 3767 8363 3750 8375 3760 8399
3771 8397
TIME...MOT...LOC 0324Z 289DEG 42KT 3761 8382
$$
GEERTSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jun 25, 9:07 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 25, 9:07 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 907 PM EDT Sun Jun 25 2023 .MESOSCALE DISCUSSION... Issued at 907 PM EDT SUN JUN 25 2023 ...SEVERE RISK LATER THIS EVENING/EARLY OVERNIGHT, I-75 WESTWARD MOST STRONGLY FAVORED... Strong low-level capping, evident in the 18z sounding from ILN, in the wake of a weak MCS earlier in the day has kept convection at bay over eastern Kentucky through the afternoon and much of the evening. Regional radar now shows the remnants of former showers and storms moving into the northwestern one third of the CWA, but this activity is struggling to maintain more than moderate radar returns as it has apparently lost its surface-based characteristics. Dew points over most locations east of I-75 are in the mid and upper 60s but range through the 70s further west. This corresponds well with instability which ranges from barely a 1000 J/kg of MLCAPE along the Virginia border to 2,000 J/kg+ over southcentral Kentucky. The latest mesoanalysis shows the cold front dropping across the Lower Ohio River. Convection is initiating and consolidating into a line just ahead of the front where the low-level capping is minimized. A theta-e ridge axis extends from Western/Middle Tennessee northward into western and central Kentucky just ahead of this convection. Meanwhile, dry air in the mid-levels is leading to cold downdrafts which are likely consolidating into a cold pool under the ongoing convection across the Lower Ohio Valley. Latest HRRR and 18z NAMNEST guidance shows the ongoing convection becoming cold pool driven, and dropping southward into the aforementioned theta-e ridge axis (where there is the greatest instability -- fuel for the storms). For our CWA, the best combination of instability and shear, favors the strongest thunderstorm activity occurring in counties along and and west of I-75. Damaging winds remain the primary hazard with gusts of 60+ mph a concern west of I-75. East of I-75, considerably greater capping/PBL stabilization and less instability aloft will favor weaker showers and storms, although isolated to perhaps widely scattered instances of severe weather, primarily wind, cannot be ruled out. Additionally, a brief spinup tornado or severe hail (1 inch or greater diameter) cannot be ruled out with any rotating updrafts; however, the anticipated linear cold-pool driven nature of this convection should limit this potential. Progressive storm motion should minimize the potential for high water concerns, though an isolated instance of high water cannot be ruled out as well. && .UPDATE... Issued at 810 PM EDT SUN JUN 25 2023 Some uncertainties remain with the evolution of convection this evening into the overnight hours. Convection earlier today led to some stabilization across the region and a cap near the 850 mb level, though late day sun led to some recovery, especially in the west and northwest. CAMS have struggled a bit with the convective trends upstream. A more robust cell southeast of LMK in central KY appears headed toward the southwest portion of the CWA over the next few hours as it holds together, while additional convection has developed closer to the front in a more unstable environment somewhat in line with some of the recent HRRR runs. MLCAPE and MUCAPE are greater in locations further west where more heating occurred and dewpoints are in the upper 60s to near 70 and southwestern portions of the area are nearer to a gradient in CAPE. Adequate shear is anticipated as the front and mid level shortwave approach late this evening into the overnight, with a decrease in instability for locations further east. The more robust convection should generally affect western and southwestern locations where HREF probabilities are greater and CAMS have more UH swaths, though wind gusts capable of some damage will be possible further east. The primary threat from convection remains wind. Some adjustments to pops have been made based on recent radar and convective allowing model trends. && .SHORT TERM...(This evening through Monday night) Issued at 614 PM EDT SUN JUN 25 2023 Key Points: * Severe weather threat this evening into the overnight hours. * Damaging wind gusts remain the primary threat, with large hail and an isolated tornado or two also possible. The latest upper level map features a very strong ridge centered over northern Mexico, with unseasonably strong low pressure found churning over southwest Wisconsin, with an arced short wave trough aligned north to south from Michigan through eastern Indiana. At the surface, low pressure is seen across eastern Wisconsin, with an occluded front arcing south, before a cold front takes over as it drapes southwest through southern Illinois and then southwest into portions of Missouri. Deep convection is firing out ahead of the front and upper level support. An outflow boundary from an earlier day complex of thunderstorms is positioned north northwest to south southeast across the western half of the Commonwealth. Clearing skies late in the day has allowed for some recovery across eastern Kentucky, with temperatures currently ranging from the upper 70s to lower 80s. The models remain in good agreement aloft through the short term, with low pressure gradually spiraling its way east across the Great Lakes, reaching Lake Huron by the end of the period, and reestablishing a deeper trough from the eastern Ohio Valley down through the southeastern CONUS by that time. At the surface, low pressure will remain nearly stacked underneath its upper level counterpart, with a cold front to push southeast through the Ohio Valley tonight into Monday, and then through the Deep South by Monday night. Robust convection looks to take aim at eastern Kentucky this evening into tonight, with most of the activity diminishing in the pre-dawn hours. A few showers and storms will refire across locations north of the Mountain Parkway Monday afternoon, with additional scattered convection threatening further south and southwest, as a secondary surface trough and upper level support rotate through Monday night. At least moderate instability of 1500-2500 J/kg MU CAPE, along with moderate to strong bulk shear of 40-55 kts build back into the region through this evening. CAMs have been showing varying solutions with the evolution of the convection, but in general continue to show a transition from more discrete cells that are currently ongoing, to more clusters or lines as this activity approaches our area. This would continue to favor more of a damaging wind threat, especially if storms can align more perpendicular to the 0-3 km bulk shear vectors, or more northeast to southwest oriented. Embedded large hail will also remain possible within the most robust updrafts. Additionally, given the increasing low level jet through the night, allowing for a notable uptick in both 0-1 km and 0-3 km SRH, this will support at least an isolated tornado threat, most likely in the form of a QLCS. The area of greatest concern continues to be more along the I-64 corridor, and perhaps even more so across locations along and west of I-75, which will likely see the best combination of better instability and shear eventually returning. Storms will gradually fizzle as they spread southeast with time, likely exiting before dawn. The cold front will pass through on Monday, with temperatures still rebounding into the lower 80s, and the threat of at least isolated convection in our north by the afternoon, given the ongoing cyclonic flow associated with the Great Lakes upper level low. Convection will continue to threaten Monday night, as the aforementioned secondary surface trough pushes southeast out of Ohio. Lows both tonight and Monday night will average in the mid 60s. .LONG TERM...(Tuesday through Sunday) Issued at 515 PM EDT SUN JUN 25 2023 Better than usual agreement in synoptic model solutions leads to a fairly straight forward forecast...and discussion. Seeing a pattern shift aloft for the Upper 48. Ridging over the central U.S. will succumb to shortwave energy phasing across the Northern Tier and northern/central Plains through the period, and the eventual evolution of a trough over the Upper Midwest and Great Lakes by the end of the extended. Sensible weather features relatively benign weather to start out the extended. System will be exiting the Ohio Valley with a surface cold front well to our south. A post frontal trough may be organized enough to generate a few showers and thunderstorms Tuesday afternoon but there appears to be a trend towards a little lower PoPs. Ridging aloft and high pressure at the surface will keep PoPs minimal through much of the week. As high pressure shifts eastward late in the week, return flow will allow for moisture to increase across the region, and along with that an increase in the threat of rain, though we are still only looking at low to slight chance PoPs (20-30%), near climatological summer time levels. PoPs increase more substantially as the weekend approaches and our next system rides in from the west, lifting a surface warm front across eastern Kentucky on Friday. This system will keep a higher threat of rain in the forecast through the end of the forecast window, and likely just beyond. Temperatures rebound strongly as this warm front lifts northeast through and out of the area, with afternoon highs climbing from seasonable mid 80s through the mid-week time frame into the 90s for Friday and Saturday. Not seeing any strong signals for hazardous type weather, other than some warm temperatures for the end of the extended. Dew points climbing into the 70s will make for some uncomfortably muggy weather. Summer finally arrives? Strong diurnal heating and marginal shear combined with ample surface moisture could be the right mix of ingredients for some stronger storms by the end of the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) ISSUED AT 819 PM EDT SUN JUN 25 2023 VFR conditions are expected initially at all TAF sites. However, convection over central KY and in advance of a cold front will approach and likely affect a good portion of the region during the first 6 hours of the period departing to the southeast by around 09Z. These storms will likely bring periods of MVFR if not a period of IFR or worse conditions at the terminals as they pass through the area, generally between 01 and 06z. Wind gusts of 35 to 45 kts or greater will occur with the more intense storms, with recent rends suggesting that KSME, KLOZ, and possibly KJKL having the greatest chance of experiencing these stronger winds. However, these have not been included in the TAFs due to uncertainty. Once the storms pass through, clouds will generally scatter out, with a return of VFR conditions. Outside of storms, winds should average from the southwest at 10KT or less during the first 12 hours of the period, before becoming more westerly near 10KT during the last 12 hours of the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...GEERTSON UPDATE...JP SHORT TERM...GEOGERIAN LONG TERM...RAY AVIATION...JP
Hazardous weather outlook, Jun 25, 3:59 PM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 359 PM EDT Sun Jun 25 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 359 PM EDT Sun Jun 25 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are expected to develop tonight. Some storms could produce damaging wind gusts and large hail. An isolated tornado or two will also be possible. Locally heavy rainfall is also possible within the strongest thunderstorms, resulting in the potential of some local high water issues, especially around typical flood prone areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times Monday afternoon through Tuesday afternoon. Thunderstorms are also possible at times from Thursday afternoon through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter assistance will likely be needed tonight. HAL/GEOGERIAN/RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:42 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley, Powell, Wolfe | 48 min |
| Jun 25, 11:00 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 45 min |
| Jun 25, 11:23 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Estill, Jackson, Lee, Owsley and 2 more | 37 min |
| Jun 25, 11:34 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Lee, Owsley, Powell, Wolfe | 3 hr |
| Jun 25, 11:44 PM EDT | Special Weather Statement | JKL | Clay, Laurel | 31 min |
| Jun 25, 11:50 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Lee, Leslie, Owsley and 1 more | 25 min |
| Jun 25, 11:51 PM EDT | Areal Flood Advisory | JKL | Jackson, Owsley, Rockcastle | 2 hr |
| Jun 25, 11:51 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Lee, Leslie, Owsley and 1 more | 24 min |
| Jun 25, 11:58 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle, Wayne | 47 min |
| Jun 26, 12:12 AM EDT | Special Weather Statement | JKL | Breathitt, Clay, Harlan, Leslie, Perry | 33 min |
| Jun 26, 12:32 AM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Knox, Laurel, Leslie, McCreary and 3 more | 43 min |
| Jun 26, 12:43 AM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle, Wayne | 32 min |
| Jun 26, 12:50 AM EDT | Special Weather Statement | JKL | Harlan, Knott, Leslie, Letcher, Perry | 25 min |
| Jun 26, 1:18 AM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Laurel, McCreary, Whitley | 27 min |
| Jun 26, 1:20 AM EDT | Areal Flood Advisory | JKL | Wayne | 2 hr |
| Jun 26, 1:23 AM EDT | Areal Flood Advisory | JKL | Knox, Laurel, Whitley | 2 hr |
| Jun 26, 1:42 AM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Knox, Whitley | 33 min |
| Jun 26, 4:33 PM EDT | Special Weather Statement | JKL | Martin | 42 min |
| Jun 26, 7:05 PM EDT | Special Weather Statement | JKL | Fleming | 40 min |
| Jun 26, 7:43 PM EDT | Special Weather Statement | JKL | Menifee | 32 min |
Nearby
Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.